Q:

Why does prednisone make you gain weight?

A:

Weight gain is normal when taking prednisone due to the drug's potential for causing salt retention, water retention and increased hunger. Prednisone weight gain can be combated by changing one's diet, exercising, and reducing the dosage taken, according to gihealth.com.

According to gihealth.com, one of the main side effects of steroid medications is weight gain. This is due to the increased hunger caused by the drug, along with the fact that it causes the body to retain both salt and water. Almost all patients will experience some weight gain, but the amount of weight a given person gains will vary. Most often, the weight gain will reverse when the prednisone is stopped.

Some people may see fat redistribute to other areas of their body while on prednisone. Fat sometimes gathers at the back of the neck, around the face, and around the abdomen. Exercise and dietary changes including a reduction in salt and simple carbohydrates may help reduce this effect, according to the Johns Hopkins Vasculitis Center.

Prednisone is a steroid medication. Steroids are normally produced by the body in the adrenal glands, which are located atop the kidneys. Sometimes steroids are orally, topically, or by injection to help when the body has too much inflammation or is struggling with metabolic functions, immune system function, or salt or water imbalance.


Is this answer helpful?

Similar Questions

  • Q:

    Does Lipitor cause weight gain?

    A:

    According to Everyday Health, weight gain is rarely experienced among those who take Lipitor. Everyday Health also reported less than two percent of people taking Lipitor experienced weight gain as a side effect.

    Full Answer >
    Filed Under:
  • Q:

    Does Cymbalta cause weight gain?

    A:

    According to WebMD, weight gain is an infrequent but possible side effect of Cymbalta. More common side effects include dry mouth, drowsiness, difficulty sleeping, reduced energy level, nausea, appetite loss and diarrhea.

    Full Answer >
    Filed Under:
  • Q:

    Do cortisone injections make you gain weight?

    A:

    The National Institutes of Health lists weight gain and fluid retention as less serious side effects of cortisone injections. More serious side effects include muscle cramps, black stool, and an unexplained fever or sore throat. It suggests talking with a doctor if side effects, such as thinning skin and redness of the face, occur after an injection.

    Full Answer >
    Filed Under:
  • Q:

    Why did I gain weight on Lexapro?

    A:

    According to Psychology Today, antidepressants such as Lexapro have been connected to weight gain for decades. Scientists are still uncertain about the link between antidepressants, weight gain and appetite, but there has been success in implementing diet plans for people on SSRIs.

    Full Answer >
    Filed Under:

Explore